Colorado, 2011

Wildfire in Colorado, June 6 to 13, 2011

June 6 to 13, 2011 · NWS PUB · 1 event in 1 county or zone

which consumed around 10000 acres. No structures were lost, but the historic Rourke Ranch was threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning ignited the Callie Mare Fire...north-northwest of Kim...which consumed around 10000 acres. No structures were lost, but the historic Rourke Ranch was threatened. Two firefighters sustained minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:39 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 2:39 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT MON JUN 6 2011

.SHORT TERM...
(TONIGHT AND TUESDAY)

...WINDS AND DRY LIGHTNING CONCERNS CONTINUE FOR THIS EVENING...WITH
GUSTY WINDS AND LOW RELATIVE HUMIDITIES CONCERNS EXPECTED AGAIN FOR
TUESDAY...

MOISTURE PLUME OVER EASTERN SECTIONS OF THE DISTRICT EVIDENT IN WV
PICS WITH MODELS HINTING AT SOME WEAK EMBEDDED SHORTWAVE ENERGY
LIFTING UP FROM NM IN 1.5PVU SFC FIELDS LATE THIS AFTN/EARLY
EVENING.  THUNDERSTORMS HAVE DEVELOPED ALONG THE EASTERN SLOPES OF
THE SANGRES...AND HAVE BEEN PERCOLATING ALONG THE SFC TROF
CONVERGENCE AXIS ACROSS LAS ANIMAS COUNTY.  SO FAR HAVE SEEN A FEW
POSITIVE LIGHTNING STRIKES ACROSS CENTRAL LAS ANIMAS COUNTY
ASSOCIATED WITH THIS ACTIVITY...AND KTAD REGISTERED A PEAK WIND GUST
TO 46 MPH FROM GUSTY OUTFLOW WINDS.  SO FAR ACTIVITY AS BEEN RATHER
ISOLATED...BUT HRRR CONTINUES TO BLOSSOM AND SPREAD THIS ACTIVITY
EASTWARD THROUGH THE LATE AFTERNOON AND EVENING...WITH SOME
SCATTERED COVERAGE ACROSS SOUTHERN SECTIONS OF THE AREA THROUGH
EARLY EVENING.  THUS...RED FLAG FOR DRY LIGHTNING
(IE...THUNDERSTORMS PRODUCING GUSTY WINDS AND LIGHTNING...BUT LITTLE
RAINFALL) STILL SEEMS WARRANTED THROUGH THE REMAINDER OF THE
EVENING.  MEANWHILE...SFC DEW POINTS HAVE DROPPED INTO THE TEENS AND
20S ACROSS WESTERN AND NORTHERN SECTIONS OF THE AREA...AND WIND
GUSTS HAVE INCREASED ABOVE RED FLAG CRITERIA ACROSS THE SAN LUIS
VALLEY...EL PASO COUNTY REGION...AND SOUTHEAST CORNER OF THE STATE.
RHS IN ALL THESE AREAS HAVE DROPPED BELOW 15 PERCENT...AS TEMPS HAVE
CLIMBED INTO THE 90S TO AROUND 100 ACROSS THE PLAINS...WITH 70S AND
80S FOR THE MOUNTAIN COMMUNITIES.  FOR TONIGHT...THUNDERSTORM ACTIVITY
IS STILL PROGGED TO DIMINISH QUICKLY WITH LOSS OF HEATING...AND SOME
MARGINAL HUMIDITY RECOVER IS EXPECTED...THOUGH THE SOUTHEAST
MOUNTAINS AND ADJACENT PLAINS WILL LIKELY SEE HUMIDITY RECOVERIES
STAY QUITE LOW OVERNIGHT...AROUND 25 TO 30 PERCENT.

UPPER TROF IS EXPECTED TO MOVE THROUGH THE UPPER GREAT BASIN...
CLIPPING BY TO THE WEST AND NORTH OF THE AREA LATER TONIGHT AND
TUESDAY.  WINDS ACROSS THE HIGH COUNTRY ARE EXPECTED TO INCREASE
OVERNIGHT AS THE UPPER JET TRANSLATES ACROSS WESTERN AND NORTHERN
PORTIONS OF THE DISTRICT.  LEE TROF DEEPENS ALONG THE LOWER EASTERN
SLOPES...AND ANY MEAGER LOW LEVEL MOISTURE FROM THUNDERSTORM OUTFLOW
THIS EVENING...WILL QUICKLY GET MIXED OUT EVEN DURING THE OVERNIGHT
HOURS AS WESTERLY WINDS KICK IN ALONG THE LOWER EASTERN SLOPES.
WOULD NOT BE SURPRISED TO SEE LOCATIONS ALONG AND WEST OF I-25
GETTING CLOSE TO RED FLAG CRITERIA EVEN IN THE EARLY MORNING HOURS.
MODERATE SOUTHWEST FLOW CONTINUES ALOFT ON TUESDAY AS THE UPPER LOW
LIFTS OFF INTO THE DAKOTAS AND ANOTHER TROF MOVES INTO THE WESTERN
U.S.  SFC LEE SIDE LOW IS PROGGED BY MODELS TO TRANSLATE EASTWARD
INTO EITHER SOUTHEAST OR EAST CENTRAL CO (DEPENDING ON THE MODEL) BY
AFTERNOON.  THIS WILL ALLOW WESTERLY WINDS TO SPREAD EASTWARD WITH
GUSTS OF 25 TO 35 MPH BY AFTERNOON ACROSS THE SAN LUIS
VALLEY...SOUTHEAST MOUNTAINS AND PLAINS.  WINDS DON/T LOOK QUITE AS
STRONG AS PREVIOUS RUNS HAD SUGGESTED...BUT STILL MAKE CRITERIA
ACROSS WESTERN AND SOUTHERN PORTIONS OF THE DISTRICT AS WELL AS THE
I-25 CORRIDOR.  A LITTLE MORE UNCERTAINTY EXISTS ACROSS NORTHERN
SECTIONS OF THE SOUTHEAST PLAINS (MAINLY ALONG AND NORTH OF HIGHWAY
50)...WHERE WINDS NEAR THE SFC TROF AXIS STAY LIGHTER.
HOWEVER...EVEN IN THESE AREAS...WINDS HAVE THE POTENTIAL TO BE GUSTY
EARLY ON...THEN DIMINISH IN THE MID AFTERNOON...ONLY TO INCREASE
AGAIN LATE TUESDAY AFTERNOON AND EVENING.  THUS WILL UPGRADE THE
FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ALL AREAS. WITH DRY AIR
MOVING IN...DOESN/T APPEAR TO BE ANY CHANCE OF THUNDERSTORMS WITH
DRY LINE WELL EAST INTO KANSAS. -KT

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LONGER TERM METEOROLOGICAL ISSUES INCLUDE TEMPERATURES...INCREASING
PRECIPITATION CHANCES(INCLUDING THE POTENTIAL FOR SOME STRONG TO
SEVERE THUNDERSTORMS...MAINLY NORTHERN AND EASTERN SECTIONS) FROM
WEDNESDAY NIGHT INTO THE WEEKEND...GUSTY WINDS AT TIMES AND NEAR
CRITICAL TO CRITICAL FIRE WEATHER CONCERNS AT TIMES.

SOUTHWEST TO ZONAL UPPER FLOW PROJECTED TO CONTINUE OVER THE
LONGER TERM DURING WHILE AT THE SURFACE A NORTHEASTERLY TO
EASTERLY SURGE MOVES INTO EASTERN PORTIONS OF THE CWFA WEDNESDAY
AND REMAINS IN PLACE AND/OR IS REINFORCED AT TIMES THROUGH AT
LEAST FRIDAY.

FOR SENSIBLE WEATHER...WILL DEPICT GENERALLY DRY CONDITIONS FROM
TUESDAY NIGHT INTO WEDNESDAY WITH UPSWING IN PRECIPITATION OVER
FAR NORTHERN PORTIONS WEDNESDAY EVENING AND THEN OVER THE EASTERN
1/2 TO 2/3RDS OF THE CWFA FROM THURSDAY INTO THE WEEKEND. AS
BRIEFLY TOUCHED UPON...THE HIGHEST POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS SHOULD BE NOTED NORTHERN(EXCLUDING THE CENTRAL
MOUNTAINS) AND EASTERN SECTIONS DURING THE TIME-FRAME.

IN ADDITION...A FEW DAYS OF COOLER/BELOW SEASONAL TEMPERATURES
WILL BE POSSIBLE ON THURSDAY AND FRIDAY(ESPECIALLY EASTERN
SECTIONS). WARMEST TEMPERATURES OF THE LONGER TERM ARE ANTICIPATED
WEDNESDAY AND THEN AGAIN BY NEXT SUNDAY AND MONDAY. GUSTY WINDS
AT TIMES ARE ALSO EXPECTED TUESDAY NIGHT...WEDNESDAY
NIGHT...THURSDAY NIGHT AND THEN AGAIN BY SUNDAY NIGHT.

DUE TO SOMEWHAT COOLER AND INCREASING ATMOSPHERIC MOISTURE CONTENT
...CONFIDENCE HAS LOWERED A BIT ON WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS DEVELOPING OVER THE CWFA ON WEDNESDAY...WITH
AREAS SUCH AS THE SAN LUIS VALLEY STILL HAVE THE HIGHEST POTENTIAL
OF REACHING SUSTAINED CRITICAL FIRE WEATHER CONDITIONS.

FOR NOW...WILL HOLD OFF ON ANY FIRE WEATHER HIGHLIGHTS FOR
WEDNESDAY AND WFO PUEBLO WILL CONTINUE TO MONITOR LATEST
REAL-TIME CONDITIONS AS WELL AS FORECAST COMPUTER SIMULATIONS
AND ISSUE HIGHLIGHTS IF WARRANTED...PLEASE STAY TUNED.

&&

.AVIATION...

VFR CONDITIONS EXPECTED AT TAF SITES WITH HIGH BASED -TS POSSIBLE
IN THE VICINITY OF KCOS.  GUSTY OUTFLOW WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS WITH LOCALIZED GUSTS UP TO 50 MPH POSSIBLE.
THUNDERSTORM OUTFLOWS WILL RESULT IN ERRATIC SHIFTING WINDS THROUGH
LATE AFTERNOON AND WILL REFLECT THIS WITH TEMPO GUSTS TO 30 KTS AT
KCOS AND KPUB.  EXPECT CLEARING SKIES OVERNIGHT WITH WINDS EXPECTED
TO INCREASE AGAIN ON TUESDAY...WITH SOUTHWEST WINDS GUSTING TO 25-30
KTS AT KALS...AND TO AROUND 25 KTS FOR KPUB AND KCOS BY AFTERNOON.
-KT

&&

.FIRE WEATHER...
WILL MAINTAIN THE FIRE WEATHER WATCH THROUGH 9 PM THIS EVENING FOR
THE SAN LUIS VALLEY...SOUTHEAST MOUNTAINS...AND PLAINS.  LOW
HUMIDITY VALUES WILL PERSIST THROUGH THE EVENING ACROSS ALL
AREAS...WITH GUSTY WINDS ACROSS WESTERN AND SOUTHEAST SECTIONS...AND A
DRY LIGHTNING PROBABILITY FOR THE SOUTHEAST MOUNTAINS AND PLAINS.
ON TUESDAY...A RETURN OF CRITICAL FIRE WEATHER PARAMETERS IS
EXPECTED FROM 11 AM TO 9 PM.  WEST WINDS WILL GUST TO 25 TO 35 MPH
ACROSS THE DISTRICT...WITH WESTERN AND SOUTHERN PORTIONS OF THE
DISTRICT MOST LIKELY TO SEE THE STRONGER WINDS.  -KT

&&

.HYDROLOGY...

TEMPERATURES RUNNING AT OR ABOVE SEASONAL AVERAGES ARE ANTICIPATED
OVER THE REGION THROUGH AT LEAST MID-WEEK...ALLOWING RIVERS AND
STREAMS TO CONTINUE TO RUN HIGH. PLEASE USE CAUTION THE NEXT
SEVERAL DAYS IF YOU WILL BE NEAR WATERWAYS...ESPECIALLY IN THE
HIGH COUNTRY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222-
224>237.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR COZ221-222-
224>237.

&&
Hazardous weather outlook, Jun 6, 10:32 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT MON JUN 6 2011

COZ058>089-093>099-071745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1132 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED OVER SOUTHERN COLORADO TODAY. PRIMARY STORM THREATS WILL
BE LIGHTNING AND WIND GUSTS OVER 50 MPH...BUT LITTLE OR NO
RAINFALL.  AT THIS TIME...IT APPEARS THE GREATEST THUNDERSTORM COVERAGE
WILL BE ALONG THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND LAS
ANIMAS COUNTY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SAN LUIS
VALLEY AND ALL OF THE SOUTHEAST MOUNTAINS AND PLAINS TODAY. A
COMBINATION OF DRY LIGHTNING...GUSTY WINDS AND LOW HUMIDITIES
WILL RESULT IN THE POTENTIAL FOR NEW FIRE STARTS...EXTREME FIRE
BEHAVIOR AND RAPID RATES OF FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING
THROUGH SATURDAY. AT THIS TIME...THE PRIMARY THREAT FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AS WELL AS GUSTY WINDS.

CRITICAL FIRE WEATHER CONDITIONS ACROSS THE REGION ARE EXPECTED ON
TUESDAY...AND POSSIBLY ON WEDNESDAY AS WELL. EXISTING DRY FUELS
AND STRONG SOUTHWEST WINDS WILL COMBINE WITH LOW HUMIDITY VALUES
AS WELL AS VERY WARM TO HOT TEMPERATURES TO ENHANCE THE POTENTIAL
FOR RAPID FIRE SPREAD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

31/77

In the hours before

Special weather statement, Jun 6, 2:49 PM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT MON JUN 6 2011

COZ094-062215-
EASTERN LAS ANIMAS COUNTY-
349 PM MDT MON JUN 6 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BRANSON...OR 41 MILES EAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY INCLUDING HIGHWAY 160 WEST OF KIM.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 6, 7:09 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
809 PM MDT MON JUN 6 2011

COZ088-093-094-097-070300-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
809 PM MDT MON JUN 6 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF THATCHER...OR 37 MILES
NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  KIM.
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Las Animas County

When
June 6, 8:00 PM MST to June 13, 8:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
Emergency Manager
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327515.